Have you ever taken an antibiotic and had some diarrhea or other GI discomfort while you were taking it or after you finished it? I have, and I bet most of you have, too.
Before I go on to an important study funded by the National Center for Complementary and Integrative Health — part of the National Institutes of Health — let me talk about the overuse of antibiotics.
We Americans take too many antibiotics. Too many. The result is antibiotic resistance, and it has become a bigger and bigger problem.
So what can you do to prevent it? Avoid taking an antibiotic unless you absolutely have to do so.
If you have a sinus infection, upper respiratory crud or you’re coughing and hacking away — something sure to come during this fall and winter — but you don’t have a fever above 100.5, you are very unlikely to have a bacterial infection. You are much more likely to be suffering from one of a gazillion viruses out there that infect us all winter long.
People are also reading…
In these cases, stay away from your doctor. Stay away from calling and saying you need to have an antibiotic.
About one in five people who take antibiotics develop antibiotic-associated diarrhea due to the drugs disrupting the healthy gut microbiome. Patients may stop taking their medications early after developing diarrhea, which could cause their original infection to persist.
A small percentage may develop a life-threatening infection with the bacteria C. difficile, which can reside in the gut but is usually kept in check by good bacteria in the microbiome.
Now, on to the study. This looked at the use of probiotics, specifically eating yogurt, which has natural probiotics in it, to protect the normal gut microbiome that keeps us healthy.
The study, out of the University of Maryland and Georgetown, found that live culture yogurt supplemented with the probiotic Bifidobacterium lactis BB-12 worked well in preventing diarrhea and other gut disturbances. Most good yogurt is live culture and will say so on the container.
Researchers had 40 healthy volunteers randomly assigned to consume a container of yogurt with Bifidobacterium lactis BB-12, along with a weeklong regimen of the antibiotic Augmentin, amoxicillin clavulanate. They continued to have a daily yogurt every day for a week after finishing the antibiotic.
The control group took the same live culture yogurt but without the BB-12 probiotic added to it for the same amount of time — both when they were taking the antibiotic and for a week after they finished it.
When they analyzed each patient’s gut bacteria, the researchers found that levels of the short chain fatty acid acetate, a beneficial metabolite produced by the microbiome in our gut, were reduced in all subjects after taking the antibiotic — but more so in those who took the plain yogurt.
The probiotic-enriched yogurt seemed to help stabilize the gut. More importantly, the short chain fatty acid acetate returned to normal 30 days after they stopped the antibiotic. That didn’t happen in the control group.
My spin: If you do need an antibiotic, you should consume two things — a daily container of yogurt that contains a natural probiotic and lactobacillis supplemented with a probiotic Bifidobacterium lactis, which is usually sold in the store simply as “BB-12.”
Start it every day while you’re on the antibiotic, and take it for a week after you’re done with the antibiotic. And finish all the antibiotic, don’t stop partway through.
That will help you get better from the infection and just might help your natural gut to get back into shape. Stay well.
This column provides general health information. Always consult your personal health care provider about concerns. No ongoing relationship of any sort is implied or offered by Dr. Paster to people submitting questions. Any opinions expressed by Dr. Paster in his columns are personal and are not meant to represent or reflect the views of SSM Health.